Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 23, 2004, 1:57 PM MDT for Navajo County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 1:57 PM MDT (19:57 UTC)
- Expired
- Jul 23, 2004, 2:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 61 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2614 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 231957 SVRFGZ AZC017-232030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1256 PM MST FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA * UNTIL 130 PM MST * AT 1250 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF ARIPINE...OR ABOUT 15 MILES EAST OF FOREST LAKES...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARIPINE BY 115 PM MST HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3451 11073 3427 11073 3422 11037 3449 11029 $$ GFH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:30 AM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 23, 10:30 AM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST FRI JUL 23 2004 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS THE NEXT FEW DAYS WILL BE ACROSS THE MOGOLLON RIM AND WHITE MOUNTAINS AREAS. TEMPERATURES WILL REMAIN NEAR SEASONABLE LEVELS. && .DISCUSSION...MID LEVEL RIDGE AXIS LOCATED JUST SOUTH OF THE FLAGSTAFF AREA THIS MORNING. THIS IS RESULTING IN A SOUTHWESTERLY FLOW OVER THE AREA NORTH OF FLAGSTAFF WITH SOME EASTERLY FLOW TO OUR SOUTH. LOW LEVEL MOISTURE IS HIGHEST OVER SOUTHERN ARIZONA WITH ANOTHER AREA OF HIGHER DEWPOINTS OVER WESTERN NEW MEXICO. AFTERNOON UPSLOPE FLOW OVER YAVAPAI COUNTY MAY DRAW BETTER MOISTURE INTO THAT AREA. ALSO...SOUTHEASTERLY SURFACE WINDS WILL DEVELOP OVER EAST CENTRAL AND NORTHEAST ARIZONA AS AN AREA OF COOL SURFACE HIGH PRESSURE MOVING DOWN THE FRONT RANGE SLIDES INTO THE AREA. THIS SHOULD PUSH HIGHER DEWPOINTS INTO EXTREME EASTERN PORTIONS OF THE CWA TODAY. UPPER JET WILL ALSO BE ALIGNED OVER THE NE PART OF THE STATE TODAY...LENDING SUPPORT TO STORMS THERE. FOR THESE REASONS...WILL UPDATE THE FORECAST TO INCREASE POPS OVER EASTERN SECTIONS THROUGH THIS EVENING. SATURDAY THROUGH MONDAY...UPPER HIGH FORECAST TO MOVE WESTWARD PUTTING OUR AREA IN A GENERAL NORTH TO NORTHEAST FLOW ALOFT. POPS WILL BE BELOW AVERAGE FOR THIS TIME OF YEAR ALONG AND NORTH OF THE MOGOLLON RIM. HOWEVER...ANY STORMS THAT DEVELOP OVER THE RIM WILL PUSH SOUTHWARD INTO YAVAPAI AND NRN GILA COUNTIES WHERE BETTER LOW LEVEL MOISTURE WILL BE LOCATED. THE RIDGE IS FORECAST TO MOVE SOUTH TOWARD THE MIDDLE OF NEXT WEEK WHICH WOULD PUT NORTHERN AZ IN A DRIER PATTERN. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNDROW
Hazardous weather outlook, Jul 23, 11:00 AM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST FRI JUL 23 2004 AZZ004>018-037>040-241400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA TODAY WITH THUNDERSTORMS DEVELOPING ACROSS HIGHER TERRAIN FROM FLAGSTAFF EAST TO THE NEW MEXICO BORDER BY LATE IN THE MORNING. THE MAIN THREAT FROM STORMS TODAY WILL BE LOCALIZED HEAVY RAIN AND GUSTY WINDS TO 40 MPH. EXPECT LOCAL RAINFALL AMOUNTS OF IN EXCESS OF 1 INCH WITH THE STRONGER AND MORE PERSISTENT STORMS. LATE THIS AFTERNOON AND EVENING STORMS WILL MOVE SOUTHWARD OFF THE RIM INTO YAVAPAI AND GILA COUNTIES. THESE LATE AFTERNOON STORMS COULD CONTAIN WIND GUSTS TO 50 MPH AND LOCALIZED HEAVY RAIN TOTALS OF UP TO 2 INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:47 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 28 min |
| Jul 23, 3:45 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 15 min |
| Jul 23, 4:09 PM MDT | Severe Thunderstorm Warning | FGZ | Gila | 21 min |
| Jul 23, 5:30 PM MDT | Severe Thunderstorm Warning | FGZ | Gila | 15 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.